Texas, 2022Drought in Texas, September 1 to 6, 2022
September 1 to 6, 2022 · NWS AMA · 2 events in 2 counties and zones
The central to eastern Oklahoma Panhandle as well as the surrounding areas in the northern Texas Panhandle continued to see a significant lack of soil moisture. Ranchers and farmers continue to struggle from the lack of rainfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The central to eastern Oklahoma Panhandle as well as the surrounding areas in the northern Texas Panhandle continued to see a significant lack of soil moisture. Ranchers and farmers continue to struggle from the lack of rainfall. Crop yields came in low, as expected, over the course of September. Herds had been kept lower than previous years in order to reduce the cost of supplemental feeding as pastures remain barren. Unlike in previous years, high winds and low relative humidity days had been almost non-existent in September which kept wildfire activity at bay. Many burn bans were implemented or retained for the driest of areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:36 PM CST, 24 minutes earlier.
Area forecast discussion, Aug 31, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1236 AM CDT Thu Sep 1 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Thursday night)
Issued at 155 PM CDT Wed Aug 31 2022
Some showers and thunderstorms will be possible across the southern
Texas Panhandle in association with a large upper level low over
north central Mexico. Looking at local forecast soundings, they
show a weaker cap in place across the south as well. The cap in the
north is expected to keep any showers or thunderstorms from
developing. Some of the storms may produce gusty winds to around 50
mph and heavy rain.
An upper level short wave trough moving south-southeast through
northeast Wyoming will move into Kansas by Thursday morning and this
short wave is expected to team up another short wave over Oklahoma
to bring some showers and thunderstorms to the southeast Texas
Panhandle Thursday morning through the early afternoon. The shear
will be best, although very weak, in this area. So the better shear
coupled with the unstable and moist atmosphere should help the
showers and thunderstorms form.
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 155 PM CDT Wed Aug 31 2022
A warm start to the extended forecast quickly turns a bit cooler
and potentially more active. Friday high temperatures are forecast
to be in the low 90s across a good portion of the forecast area.
Precipitation may be possible Friday night into Saturday
associated with a cold frontal passage. Model guidance varies on
the upper level pattern during the early to middle of next week.
If everything lines up, daily chances for precipitation may be
possible across the area.
A ridge is forecast to be located across the western CONUS
beginning Friday with the center of H500 high pressure located
along the Nevada/Utah state line. Upper level troughing across the
central US extending down through the Ark-La-Tex region will
bring northwesterly flow across the Southern High Plains. This
flow will propel a surface cold front across the Southern Plains
on Friday into Saturday. With sufficient surface moisture
transport aided by southerly to southeasterly winds combined with
the southward moving cold front, showers and thunderstorms may
form Friday night with the frontal passage. The GFS is the
quickest with the southward progression of the front, whereas the
EC is the slowest and keeps the area mostly dry. The NAM/GFS and
GEFS have at least some mentions of precipitation with the frontal
passage. The latest NBM seems to have too much EC influence and
has non-mentionable PoPs. Have opted to re-introduce mentionable
PoPs for the central and eastern zones from Friday evening through
early Saturday morning as precipitation chances still look
possible.
From Sunday through the remainder of the long term period,
deterministic model guidance suggests a cutoff upper level low
pressure system will remain across the Southern Plains. If this
occurs, daily chances for showers and storms would be possible as
disturbances will continue to move around the low. The latest NBM
keeps the Panhandles dry through this period with non-mentionable
PoPs. Given the wide range in solutions with the ensembles and
collaboration with neighboring offices, have kept the NBM PoPs for
now. Will need to keep evaluating early next week to see if model
guidance starts to show a more consistent signal for
precipitation.
Muscha
&&
.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Thu Sep 1 2022
VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will be around 5-10kts and be mainly out of the
southwest to start, shifting more southerly after 12z. Skies will
be mostly clear, with few to scattered high clouds possible.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 92 64 88 / 0 10 20 10
Beaver OK 64 96 64 91 / 0 10 30 10
Boise City OK 60 95 60 89 / 0 0 10 0
Borger TX 67 97 67 93 / 0 10 20 10
Boys Ranch TX 64 94 64 90 / 0 0 10 10
Canyon TX 62 91 62 88 / 0 10 20 10
Clarendon TX 66 91 66 88 / 0 10 20 20
Dalhart TX 59 94 60 89 / 0 0 10 10
Guymon OK 62 97 61 91 / 0 0 20 0
Hereford TX 62 92 62 89 / 0 0 10 10
Lipscomb TX 65 95 64 90 / 0 10 30 10
Pampa TX 65 93 64 88 / 0 10 20 10
Shamrock TX 66 93 65 89 / 10 10 20 20
Wellington TX 67 93 67 90 / 10 10 20 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...15
LONG TERM....05
AVIATION...89
Hazardous weather outlook, Aug 31, 12:59 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
159 PM CDT Wed Aug 31 2022
OKZ001>003-TXZ001>020-317-010700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
159 PM CDT Wed Aug 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon across the southern
Texas Panhandle. Severe weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible across the southeast on Thursday.
Thunderstorms will again be possible on Friday evening through
Saturday across the central and eastern Panhandles. Thunderstorms
are not expected to be severe at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Armstrong
- When
- September 1, 12:00 AM CST to September 6, 6:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The northern portion of Armstrong County started the month in Abnormally Dry (D0) conditions, while the far southern portion was in Severe Drought (D2). The central portion was in Moderate Drought (D1). Some early rainfall in addition to rainfall on the very last day of August led to conditions improving to D1 by September 6th. Armstrong County ended the month with a 4 to 8 inch rainfall deficit year to date.
Drought, Collingsworth
- When
- September 1, 12:00 AM CST to September 6, 6:00 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County started the month of September with the far southeast corner of the county in Extreme Drought (D3) and the northwest corner in Moderate Drought (D1) with the majority of area in the central part of the county in Severe Drought (D2). The majority of the county received 1 to 1.5 inches of rainfall while the far southeast corner only received 0.1 to 0.25 inches of rainfall. Categories of drought remained unchanged by months end. Much of Collingsworth County remains in a 6 to 12 inch rainfall deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057502, 1057503.